Alert archive / New Hampshire / Flash Flood Warnings in 2020

Flash Flood Warning 3, NWS Gray, ME

June 28, 2020Grafton County, New Hampshire

NWS Gray, ME issued this flash flood warning at Jun 28, 2020, 3:31 PM EDT for Grafton County, New Hampshire. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2020, 3:31 PM EDT (19:31 UTC)
Expired
Jun 28, 2020, 6:21 PM EDT
In force
3 hr
Issued by
NWS Gray, ME
Area
Storm-based polygon
Flood severity
None

County Grafton County, NH

The radar

The Portland,ME radar (KGYX), 123 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2020-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2020-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1307 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

405 
WGUS51 KGYX 281931
FFWGYX
NHC009-282230-
/O.NEW.KGYX.FF.W.0003.200628T1931Z-200628T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gray ME
331 PM EDT Sun Jun 28 2020

The National Weather Service in Gray Maine has issued a

* Flash Flood Warning for...
  Central Grafton County in northern New Hampshire...

* Until 630 PM EDT.

* At 330 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two and a half inches of 
  rain have already fallen. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Woodstock, Ellsworth, Wentworth, Thornton, Rumney and Campton. 

Additional rainfall amounts of one to two inches are possible in the 
warned area.

This also includes...
  Carr Mountain.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 4394 7172 4384 7171 4384 7192 4393 7191

FLASH FLOOD...RADAR INDICATED

$$

MEC
2 follow-up statements
479 
WGUS71 KGYX 282052
FFSGYX

Flash Flood Statement
National Weather Service Gray ME
452 PM EDT Sun Jun 28 2020

NHC009-282230-
/O.CON.KGYX.FF.W.0003.000000T0000Z-200628T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grafton NH-
452 PM EDT Sun Jun 28 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
CENTRAL GRAFTON COUNTY...

At 450 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain were weakening and moving out of the warned area. Up to three 
inches of rain have fallen with this storms. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Woodstock, Ellsworth, Wentworth, Thornton, Rumney and Campton. 

This also includes...
  Carr Mountain.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 4394 7172 4384 7171 4384 7192 4393 7191

FLASH FLOOD...RADAR INDICATED

$$

MEC
025 
WGUS71 KGYX 282221
FFSGYX

Flash Flood Statement
National Weather Service Gray ME
621 PM EDT Sun Jun 28 2020

NHC009-282231-
/O.CAN.KGYX.FF.W.0003.000000T0000Z-200628T2230Z/
Grafton NH-
621 PM EDT Sun Jun 28 2020

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL GRAFTON COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 4394 7172 4384 7171 4384 7192 4393 7191

$$

ES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 3:09 PM EDT, 22 minutes earlier.

Area forecast discussion, Jun 28, 3:09 PM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Gray ME
309 PM EDT Sun Jun 28 2020

.SYNOPSIS...
Daily chances for showers and storms exist through the middle
of the coming week as upper level low pressure settles overhead.
Showers and thunderstorms are likely through this evening, with
an isolated severe thunderstorm possible. Unsettled conditions
continue through midweek with beneficial rainfall for many
areas.

&&

.NEAR TERM /THROUGH TONIGHT/...
Little change to the forecast thru this evening. The
best...albeit marginal...shear remains S of the forecast
area...but sufficient instability across the entire area for
thunder ahead of the approaching trof. The strongest storms are
expected from generally the Lake Region of NH Swd...and far SWrn
ME. I will maintain small hail and gusty winds...as confidence
is just not there for damaging wind in a widespread enough area at
this point.

Tonight guidance is coalescing around weak low pressure spinning
up the Gulf of ME and getting captured by upper trof. This
stalling will focus showers across the forecast area. With
weakening instability I do not expect much thunder...but cannot
rule it out thru late this evening. Hi-res guidance is showing
QPF amounts well in excess of 1 to 2 inches in some cases...but
my gut feeling is this will be more isolated than currently
depicted. This should amount is many locations seeing a welcome
rainfall overnight though.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
With upper low and moist...onshore flow continuing Mon I expect
another uptick in afternoon convective coverage. Showers and
thunderstorms should be fairly common again. Will have to watch
for a more concentrated area of rainfall...as some mesoscale
guidance is hinting at this with the moisture feed off the Gulf
of ME. At this point the rain will be welcome. Clouds and rain
should hold temps below normal for much of the area.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
The ensemble and deterministic model solutions are in good
agreement on the long wave pattern through the upcoming holiday
weekend. We begin the period with an upper low over New
England. The upper low will meander across the region through
Wednesday before weakening. In its wake...the models maintain
northwest flow and some degree of troughing across the northeast
with an upstream ridge stretching from southern Canada and the
Great Lakes southwestward into the four corners region and
northern Mexico. This pattern will keep the bulk of the
excessive heat and humidity bottled up to our south and
west...with the exception of Thursday as the westerly flow ahead
of a backdoor cold front allows temperatures to soar into the
80s and lower 90s along with building humidity levels. In the
dailies...the meandering upper low will produce widespread
clouds and areas of convection. The clouds and precipitation
will produce below normal temperatures both days. Slow cell
movement with the weak upper flow could result is some localized
flooding concerns both Tuesday and Wednesday. As mentioned
above...Thursday will be a hot and humid day ahead of the
backdoor cold front with the prospect for scattered convection
along and ahead of the boundary. A ridge of high pressure with
cooler and drier air follows for Friday into Saturday. The
return flow of warmer and more humid air around the exiting
ridge could spark scattered afternoon convection on Sunday. A
late day shower or storm will be possible late Monday near the
international border as a frontal boundary sinks slow southward
across Quebec. This boundary will act as a focus for more
scattered convection on Tuesday as it settles across the
forecast area.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Short Term...Scattered convection thru evening may lead to local
IFR or lower conditions at any terminal...though will be more
likely away from the Midcoast where early fog/stratus kept
instability low. I do expect onshore flow tonight to lead to
more fog/stratus moving into the coast. Fog will be most likely
at AUG/RKD...but low CIGs may work all the way down the coast
this time...affecting PWM and PSM. With upper low moving into
the Gulf of ME tonight SHRA should persist for much of the
overnight. Again Mon afternoon SHRA/TSRA should pop up with
daytime heating...with local IFR conditions under the heaviest
cells.

Long Term...

Tue - Thu...Sct MVFR in afternoon and evening SHRA/TSRA. Lcl IFR
 in early morning fog and stratus.

&&

.MARINE...
Short Term...Winds and seas are expected to remain below SCA
thresholds thru the period. Main concern will be regarding
convection thru this evening and fog tonight. Some thunderstorms
may be capable of 34 kt gusts thru the late evening. Then fog
begins to redevelop along the coast. Again expect this to mainly
be a problem for waters N of Cape Elizabeth where flow remains
more onshore.

Long Term...

Fri...SCA's are possible outside the bays.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Legro
SHORT TERM...Legro
LONG TERM...Schwibs
Hazardous weather outlook, Jun 28, 2:30 PM EDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Gray ME
230 PM EDT Sun Jun 28 2020

MEZ007>009-012-013-018>020-023-024-033-NHZ001>015-291830-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Interior York-Central Interior Cumberland-
Androscoggin-Coastal York-Coastal Cumberland-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
230 PM EDT Sun Jun 28 2020

This Hazardous Weather Outlook is for Maine, southwest Maine, west
central Maine, western Maine, New Hampshire, central New Hampshire,
northern New Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms are likely through this evening. A few of
the thunderstorms could be strong to severe, with hail, gusty winds,
and torrential downpours with localized flooding the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms continue Monday through Wednesday. There
is a low probability of localized flash flooding during this time as
storms will be slow-moving.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ014-021-022-025>028-291830-
Southern Somerset-Kennebec-Interior Waldo-Sagadahoc-Lincoln-Knox-
Coastal Waldo-
230 PM EDT Sun Jun 28 2020

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms are possible this evening. A few of the
thunderstorms could be strong, but the most likely threat from any
storm will be torrential rainfall and localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms continue Monday through Wednesday. There
is a low probability of localized flash flooding during this time as
storms will be slow-moving.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-291830-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
230 PM EDT Sun Jun 28 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

A few strong thunderstorms are possible on the waters through this
evening and could produce wind gusts in excess of 34 knots.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ES

In the hours before

Special weather statement, Jun 28, 1:28 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Gray ME
128 PM EDT Sun Jun 28 2020

NHZ007-281830-
Sullivan-
128 PM EDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SULLIVAN COUNTY...

At 128 PM EDT, a strong thunderstorm was located over Weathersfield,
or near Claremont, moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Claremont, Charlestown, Newport, Cornish, Croydon and Unity.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4339 7240 4346 7239 4348 7216 4331 7217
      4332 7240 4334 7241 4336 7239 4336 7241
      4338 7242
TIME...MOT...LOC 1728Z 263DEG 11KT 4338 7245

MEC
Special weather statement, Jun 28, 3:01 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Gray ME
301 PM EDT Sun Jun 28 2020

MEZ012-033-281930-
Southern Oxford-Interior Cumberland Highlands-
301 PM EDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL OXFORD AND
NORTHWESTERN CUMBERLAND COUNTIES...

At 300 PM EDT, a strong thunderstorm was located near Bridgton,
moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bridgton, Fryeburg, Naples, Harrison, Brownfield, Denmark, Sweden and
Sebago.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4412 7089 4412 7061 4395 7064 4394 7065
      4398 7093
TIME...MOT...LOC 1900Z 269DEG 9KT 4404 7081

Watson

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 1:28 PM EDTSpecial Weather StatementGYXSullivan62 min
Jun 28, 2:25 PM EDTAreal Flood AdvisoryGYXCarroll2 hr
Jun 28, 3:01 PM EDTSpecial Weather StatementGYXCarroll29 min
Jun 28, 4:00 PM EDTSpecial Weather StatementGYXCarroll30 min
Jun 28, 4:13 PM EDTSpecial Weather StatementGYXSullivan32 min
Jun 28, 4:54 PM EDTSevere Thunderstorm WarningGYXCarroll51 min
Jun 28, 5:13 PM EDTSpecial Weather StatementGYXBelknap32 min
Jun 28, 5:20 PM EDTSpecial Weather StatementGYXRockingham25 min
Jun 28, 5:29 PM EDTFlash Flood WarningGYXCarroll3 hr
Jun 28, 5:39 PM EDTSevere Thunderstorm WarningGYXCarroll, Strafford51 min
Jun 28, 6:30 PM EDTFlash Flood WarningGYXCarroll, Strafford3 hr
Jun 28, 6:49 PM EDTSpecial Weather StatementGYXBelknap26 min
Jun 28, 6:58 PM EDTFlash Flood WarningGYXBelknap, Carroll, Strafford3 hr
Jun 28, 7:12 PM EDTSpecial Weather StatementGYXBelknap33 min
Jun 28, 7:18 PM EDTSpecial Weather StatementGYXHillsborough27 min
Jun 28, 7:54 PM EDTSpecial Weather StatementGYXHillsborough36 min

Nearby

Flash Flood Warnings in New Hampshire, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.